Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Digestive Disorders

Acidity in Intestines

02/24/2009

Question:

Hello, I am a 55 year old woman who has had acute constipation for over 10 years. I had a colonoscopy done and was told that I had very little peristolsis. I just never have the sensation to have a bowel movement. Days could go by...I use Swiss Criss which is a herbal laxative every two days. The dose is two tablets but I need 5 or 6. I just saw a tv show about a woman who had chronic diarrhea. It was found that her gall bladder was producing too much bile leading to way to much acidity in her intestines, giving her uncontrollable diarrhea. She was treated by neutralizing the acidity. Could the opposite happen? Could I have too alkaline an environment, causing my symptoms? Is there something I could take to add acidity to the intestines? Thank you for you help.

Answer:

This problem requires a full evaluation, diagnoses and treatment plan for chronic constipation complicated by laxative use. The answer to the question regarding too much alkalinity and constipation is that there isn't a condition of "too much" alkalinity but there is a condition of too much acid causing diarrhea. Other medications and programs are used to help with constipation and her PCP or Gastroenterologist may be able to help.

For more information:

Go to the Digestive Disorders health topic, where you can:

Response by:

D Roy Ferguson, MD D Roy Ferguson, MD
Associate Professor of Medicine
School of Medicine
Case Western Reserve University